74 year old woman with total knee replacement, diabetes mellitus

A 74-year-old woman presents to her physician for a postoperative medical visit. Three days ago, she underwent a left total knee replacement for severe osteoarthritis. She has a past medical history significant for type 1 diabetes mellitus and glaucoma. Her hospital course was uneventful. She continues to take daily NPH insulin and has good control of her blood glucose. She also takes oxycodone, which was given to her in the hospital for pain. She is involved in a physical therapy rehabilitation program at the local hospital. On review of her medications, which of the following is most acutely indicated at this time?

  1. An ACE inhibitor
  2. A nonsteroidal anti-inflammatory agent
  3. Oral aspirin
  4. Oral Coumadin
  5. Subcutaneous unfractionated heparin

The correct answer is 4. Oral Coumadin.

This patient is post a total knee replacement and is currently not on any anti-coagulation therapy. The risk of deep venous thrombosis (DVT) and subsequent pulmonary embolism is very high in this population, and it is the standard of care to initiate Coumadin or low-molecular-weight heparin postoperatively for a period of 6 weeks to 6 months.

An ACE inhibitor (choice 1) is, in the long term, an excellent drug for this patient given her diabetes. In the post-surgical period, however, the greatest consideration should be given to the most pressing issue.

A nonsteroidal anti-inflammatory agent (choice 2) does not appear to be indicated at this time, as the patient appears to have reasonable pain control with her opiate.

Oral aspirin (choice 3) is an anti-platelet agent that has no role in the prevention of DVT.

Subcutaneous unfractionated heparin (choice 5) is used for prevention of DVT in immobile patients or in hospitalized patients unable to ambulate. However, after orthopedic surgery, especially after joint procedures, its efficacy is very poor, given the increased venous stasis.

Meet the Author

Dr. Lawrence Kindo

I am a medical blogger who loves to share interesting health stuff. This blog is dedicated to dissemination of medical MCQs. Enjoy!

Comments on this entry are closed.

  • I think correct ans is 5, LMWH, as ive read.
    Thanks

  • jan

    Answer 5 is rather the answer .this pt needs anticogulant against DVTprophylaxis with kumadrin/warfarin .but warfarin is given as OVERLAPPING medicine once pt has received LMWH for initial few days.